If you think that you’re allergic to penicillin, you’re not alone. About 10 percent of all people in the U.S. believe that they’ve had an allergic reaction to a penicillin or related antibiotic (for example, amoxicillin, ampicillin, cephalexin, cefdinir, etc). However, 9 out of 10 can actually tolerate penicillin or a related cephalosporin antibiotic.
When you have a reaction to an allergen — a substance that triggers the response — your immune system produces antibodies called immunoglobulin E (IgE).
IgE causes cells to release chemicals that might cause itchy hives, swelling, tightness in the throat or shortness of breath. Severe reactions include anaphylaxis, a life-threatening condition which prevents breathing.
Just because you had a reaction once does not mean you are still allergic. Scientific studies have found that 80 percent of patients with a severe penicillin allergy lose their sensitivity after 10 years, meaning these patients will no longer react to penicillin.
People who say they’re allergic to penicillin are often given antibiotics that kill a wider range of bacteria including good bacteria in our body as an alternative. These alternative antibiotics often cost more, which can increase overall healthcare costs.
Alternative drugs can increase the chance of having a side effect. The use of alternative antibiotics can also cause antibiotic resistance. Clostridium difficile — also known as C. diff — is a life-threatening illness that causes severe diarrhea.
Your healthcare provider may suggest a skin test to rule out a severe reaction. If the skin test is negative — which means that you are not allergic to penicillin — your doctor may recommend an oral test dose. In some instances, an oral test dose alone may be enough.
Patients with certain severe allergic reaction conditions should not participate in a skin test or oral challenge dose. These conditions include Stevens-Johnson syndrome, toxic epidermal necrolysis (TEN), serum sickness, acute interstitial nephritis, hemolytic anemia, and a drug rash with eosinophilia and systemic symptoms (DRESS) syndrome.